EFFINGHAM COUNTY, GA (WTOC) - The Effingham County Sheriff’s Office says “Robotripping,” or kids taking too much cold medicine at one time, is something deputies are seeing a lot lately, and they want it to stop.
Even with codeine cough syrup behind the counter now, pharmacists at Richmond Hill Pharmacy say the stuff you pick up right off the shelf can still be dangerous if it’s overused.
It can be a lifesaver if you’re battling a cold and cough, but pharmacist John Mark Carter says cough syrup, specifically dextromethorphan, can be exactly the opposite when it’s abused.
“In normal doses, it works great at suppressing a cough. At high doses, it can an increase in blood pressure, sedation and even psychosis," Carter said.
The Effingham County Sheriff’s Office says it had a problem lately with kids Robotripping or getting high from taking too much cough medicine. Carter says, unfortunately, the trend is nothing new.
“The last study I saw on it was in 2009. It said about six percent of high school seniors had abused dextromethorphan, which is a pretty big number, and it’s really just been increasing ever since 2009. About 6,000 hospitalizations a year occur because of it, and about half of those are in teenagers.”
The sheriff’s office is asking parents to pay more attention to the signs they could be misusing this medicine.
“A change in behavior in their child is the main thing. If you’ve noticed an increase in lethargy or like sedation, they just don’t seem themselves," Carter said.
He says if you notice their temperature is increasing or their blood pressure has gone up or any signs of seizure, get to a doctor right away.